Alert archive / Missouri / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jan 4, 2005, 6:18 PM CST for 6 counties in Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 4, 2005, 6:18 PM CST (00:18 UTC)
- Expired
- Jan 5, 2005, 2:15 AM CST
- In force
- 8 hr
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Chariton County, MO, Cooper County, MO, Howard County, MO, Pettis County, MO, Randolph County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 131 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KEAX 050020
FFWEAX
MOC041-053-089-159-175-195-050815-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 PM CST TUE JAN 4 2005
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHARITON COUNTY IN NORTH CENTRAL MISSOURI.
COOPER COUNTY IN CENTRAL MISSOURI.
HOWARD COUNTY IN CENTRAL MISSOURI.
PETTIS COUNTY IN CENTRAL MISSOURI.
RANDOLPH COUNTY IN NORTH CENTRAL MISSOURI.
SALINE COUNTY IN CENTRAL MISSOURI.
* UNTIL 215 AM CST.
* AT 613 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM
THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BOONVILLE...
MARSHALL...MOBERLY...SEDALIA...ARMSTRONG...ARROW ROCK...BELLAIR...
BLACKWATER...BRUNSWICK...BUNCETON...BYNUMVILLE AND CAIRO.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
LAT...LON 3958 9232 3931 9235 3927 9246 3900 9258
3873 9265 3872 9308 3857 9312 3856 9347
3921 9345 3934 9318 3967 9322 3967 9276
3961 9273
$$
PC1 follow-up statement
000
WGUS73 KEAX 050314
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
909 PM CST TUE JAN 4 2005
MOC041-053-089-159-175-195-050815-
CHARITON MO-RANDOLPH MO-SALINE MO-HOWARD MO-COOPER MO-PETTIS MO-
909 PM CST TUE JAN 4 2005
...FLASH FLOOD WARNING CONTINUES FOR CHARITON...COOPER...HOWARD...
PETTIS...RANDOLPH AND SALINE COUNTIES UNTIL 215 AM CST...
AT 904 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
POCKETS OF HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR
ESTIMATED THAT AROUND AN INCH AND A HALF OF RAINFALL HAS OCCURRED
DURING THE EVENING HOURS.
HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR. SOME LOCATIONS THAT
WILL EXPERIENCE FLOODING INCLUDE...BOONVILLE...MARSHALL...MOBERLY...
SEDALIA...ARMSTRONG...ARROW ROCK...BELLAIR...BLACKWATER...
BRUNSWICK...BUNCETON...BYNUMVILLE AND CAIRO.
LAW ENFORCEMENT OFFICIALS IN HOWARD COUNTY REPORT WATER OVER THE
ROAD AT HIGHWAY 5 AND COUNTY ROAD 320. IN SALINE COUNTY...WATER WAS
OVER HIGHWAY 65 10 MILES SOUTH OF MARSHALL AND IN PETTIS COUNTY
WATER WAS OVER HIGHWAY 50 2 MILES WEST OF SEDALIA.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.
LAT...LON 3958 9232 3931 9235 3927 9246 3900 9258
3873 9265 3872 9308 3857 9312 3856 9347
3921 9345 3934 9318 3967 9322 3967 9276
3961 9273
$$
PCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 2:55 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Jan 4, 2:55 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 255 PM CST TUE JAN 4 2005 ...MAJOR ICE STORM IN PROGRESS ACROSS EASTERN KANSAS INTO WESTERN MISSOURI... .DISCUSSION... BAND OF ELEVATED CONVECTION CURRENTLY EXTENDS FROM ALONG OK/KS BORDER EASTWARD INTO SOUTHWEST MO. HEAVY PRECIPITATION JUST NORTH OF THIS LINE OF CONVECTION CONTINUES TO SPREAD ACROSS SOUTHERN CWA. EXPECT SEVERAL HOURS OF MODERATE TO HEAVY FREEZING RAIN TO CONTINUE ACROSS CENTRAL PORTIONS OF CWA INTO THE EARLY EVENING HOURS. AREAS ACROSS EXTREME SOUTHERN CWA ARE CURRENTLY ABOVE FREEZING...AND EXPECT THEM TO REMAIN ABOVE FREEZING AT LEAST INTO THE EARLY EVENING HOURS...HOWEVER HEAVY RAINFALL WILL LIKELY CONTINUE TO LEAD TO FLOODING...AND WILL CONTINUE FLOOD WATCH THROUGH THE OVERNIGHT HOURS. ONLY SUBSTANTIAL CHANGE TO FORECAST WAS TO REMOVE ANY MENTION OF SNOW FROM FORECAST ACROSS AREAS FROM KC TO KIRKSVILLE THROUGH THE MORNING HOURS WEDNESDAY...AS LAYER ABOVE COLD POOL SHOULD REMAIN ABOVE FREEZING THROUGH THIS PERIOD. AS COLD POOL DEEPENS DURING THE MORNING EXPECT FREEZING RAIN TO CHANGE OVER TO SLEET. HOWEVER GIVEN STRENGTH OF WARM ADVECTION ALOFT THINK ETA MODEL IS LIKELY OVERDOING STRENGTH/DEPTH OF COLD POOL FROM KC TO KIRKSVILLE...WHERE STILL THINK FREEZING RAIN WILL BE PREDOMINANT FORM OF PRECIPITATION AND ICE ACCUMULATIONS IN EXCESS OF ONE INCH ARE POSSIBLE. OVERALL HAVE NOT CHANGED MUCH THIS AFTERNOON...AS PREVIOUS THINKING STILL HOLDS. SEAMAN TEMPERATURES WILL LIKELY REMAIN BELOW FREEZING THROUGH FRIDAY MORNING, SO ACCUMULATED ICE WILL LIKELY REMAIN ON TREES AND POWERLINES THROUGH SOMETIME ON FRIDAY. SOME MELTING WILL LIKELY OCCUR ON THURSDAY WITH SOME FILTERED SUNSHINE, BUT WITH TEMPERATURES LINGERING IN THE TEENS AND TWENTIES FOR MUCH OF THE DAY MELTING WILL BE SLOW. STRONG UPPER SOUTHWEST FLOW SHOULD SET UP LEE SIDE TROUGHING OVER THE PLAINS ON FRIDAY BRINGING A QUICK WARM UP TO THE REGION. SOUTHWEST FLOW SHOULD CONTINUE THROUGH THE WEEKEND KEEPING TEMPERATURES 15 TO 20 DEGREES ABOVE AVERAGE. THE GFS HAS BEEN CONSISTENT ADVERTISING A SHORTWAVE LATE FRIDAY NIGHT INTO SATURDAY. GULF MOISTURE APPEARS TO BE LIMITED SO FOR NOW IVE LIMITED PRECIPITATION CHANCES TO 20-30% FROM BUTLER TO LEXINGTON TO PRINCETON AND POINTS EAST. KOCH && .PREV DISCUSSION... 1225 PM... SIGNIFICANT WINTER STORM REMAINS ON SCHEDULE...WITH INITIAL ROUND OF PRECIPITATION DEVELOPING ACROSS SOUTHERN/CENTRAL KS. FREEZING LINE REMAINS ROUGHLY ALONG A LINE FROM PAOLA TO WARRENSBURG TO MACON...AND DONT ANTICIPATE THIS LINE MAKE MUCH IF ANY PROGRESS NORTHWARD THIS AFTERNOON INTO THIS EVENING...AS NORTHEASTERLY BOUNDARY LAYER FLOW INCREASES...ADVECTING COLDER AIR SOUTHWARD FROM IA. EXPECT MODERATE TO HEAVY FREEZING RAIN TO REACH WESTERN FRINGES OF CWA WITHIN THE NEXT COUPLE OF HOURS...THEN SPREAD EASTWARD INTO THE EVENING HOURS. STILL EXPECT A LET-UP OF SORTS IN THE PRECIPITATION BEFORE MAIN ENERGY ASSOCIATED WITH UPPER LOW OVER CA ARRIVES LATE TONIGHT INTO THE MORNING HORUS WEDNESDAY...RESULTING IN A SECOND AROUND OF MODERATE TO HEAVY PRECIPITATION. ETA PROG SOUNDING SUGGEST WARM LAYER ALOFT TO REMAIN ACROSS ALL BUT NW CORNER OF CWA THROUGH MORNING HOURS WEDNESDAY...THUS EXPECT PRECIP TYPE TO REMAIN FREEZING RAIN...CHANGING TO SLEET AS COLD POOL DEEPENS ACROSS AREAS ALONG AND SOUTH OF A KSTJ TO PRINCETON MO LINE. ICE ACCUMULATIONS IN EXCESS OF ONE INCH WITHIN SWATH FROM KC/STJ EASTWARD TO IRK/MOBERLY LOOK MORE THAN POSSIBLE...ESPECIALLY GIVEN PRECIP RATES CURRENTLY BEING OBSERVED IN THE ICT AREA. ADDITIONALLY...HEAVY PRECIPITATION ACROSS FAR SOUTHERN CWA LOOKS TO FALL PRIMARILY AS RAIN THIS EVENING...EXACERBATING ONGOING FLOODING SITUATION ACROSS THIS AREA. IN ADDITION...FFG VALUES ARE LESS THAN ONE INCH...SO GOING FLOOD WATCH LOOKS IN GOOD SHAPE. HAVE BACKED OFF A LITTLE ON SNOW WORDING...OTHERWISE GOING FORECAST LOOKS IN GOOD. SEAMAN && .PREV DISCUSSION 422 AM... STRONG OVERRUNNING PATTERN WILL DEVELOP ACROSS THE REGION TODAY...AS SOUTHERLY FLOW INCREASES IN ADVANCE OF THE UPPER TROUGH. STRONG COLD HIGH PRESSURE OVER THE NORTHERN PLAINS HAS PUSHED THE SURFACE FRONT WELL SOUTH OF THE FORECAST AREA...AND TEMPS ARE BELOW FREEZING EVERYWHERE EXCEPT ACROSS OUR SOUTHERN MOST TIER OF COUNTIES. PRECIPITABLE WATER VALUES OF AROUND AN INCH ARE FORECAST BY THE ETA AND GFS...AND WITH THE WATER VAPOR LOOP SHOWING ABUNDANT MOISTURE STREAMING INTO THE REGION...THAT LOOKS REASONABLE. MAY SEE SOME DRIZZLE OR FREEZING DRIZZLE ACROSS THE AREA THIS MORNING AS LARGE SCALE ASCENT DEVELOPS DUE TO INCREASING DIFFLUENT FLOW ALOFT. HOWEVER THE BRUNT OF THE RAIN/FREEZING RAIN ISNT EXPECTED UNTIL JUST AFTERNOON AS SHORTWAVE ENERGY MOVES INTO THE REGION. MAY SEE A DECREASE IN COVERAGE AND/OR INTENSITY THIS EVENING...BEFORE THE NEXT ROUND DEVELOPS AND MOVES ACROSS THE REGION OVERNIGHT INTO WEDNESDAY. STILL LOOKS LIKE MUCH OF THE FORECAST AREA FROM KANSAS CITY NORTH AND EAST TO KIRKSVILLE WILL SEE SIGNIFICANT ICING. TEMPS IN THE MID AND UPPER 20S ARE EXPECTED ALONG WITH RAINFALL AMOUNTS GREATER THAN ONE INCH. THE BUILD UP OF ICE WILL BE LESS TO THE SOUTH...WHERE TEMPS WILL BE HANGING IN THE LOWER 30S. HAVE THEREFORE UPGRADED THE WINTER STORM WATCH TO AN ADVISORY...AND LEFT THE WARNINGS AS THEY WERE. MODEL SOUNDINGS ARE STARTING TO SHOW A LONGER PERIOD OF FREEZING RAIN OR SLEET ACROSS NORTHWEST MISSOURI...SO HAVE DECREASED SLIGHTLY THE AMOUNT OF SNOW EXPECTED. NRR && .EAX WATCHES/WARNINGS/ADVISORIES... KS...ICE STORM AND WINTER STORM WARNINGS AND ADVISORIES IN EFFECT FOR THE AREA THIS AFTERNOON THROUGH WEDNESDAY...SEE STLWSWEAX FOR DETAILS. MO...ICE STORM AND WINTER STORM WARNINGS AND ADVISORIES IN EFFECT FOR THE AREA THIS AFTERNOON THROUGH WEDNESDAY...SEE STLWSWEAX FOR DETAILS. FLOOD WATCH IN EFFECT FOR AREAS ALONG A LINE FROM WARRENSBURG TO FAYETTE FOR TODAY AND TONIGHT. WFO EAX
Hazardous weather outlook, Jan 4, 12:48 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1248 PM CST TUE JAN 4 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- ...A SIGNIFICANT WINTER STORM REMAINS ON TRACK TO AFFECT THE REGION LATE THIS AFTERNOON THROUGH THE DAY WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF FREEZING RAIN WILL SPREAD ACROSS MUCH OF THE OUTLOOK AREA...WITH SOME SLEET POSSIBLY MIXED IN ACROSS FAR NORTHWEST MISSOURI...LATE THIS AFTERNOON THROUGH THIS EVENING. ANOTHER ROUND OF FREEZING RAIN...SLEET AND SNOW WILL ARRIVE LATE TONIGHT INTO THE MORNING HOURS WEDNESDAY. BY WEDNESDAY AFTERNOON...AREAS ALONG A SWATH EXTENDING FROM KANSAS CITY AND ST JOSEPH EASTWARD THROUGH MACON AND KIRKSVILLE CAN EXPECT AN INCH OF ICE ACCUMULATION. AREAS NORTHWEST OF THIS SWATH WILL LIKELY SEE UP TO 6 INCHES OF SNOW ACCUMULATION OVERTOP OF A QUARTER INCH OF ICE...WHILE AREAS TO THE SOUTH CAN EXPECT AROUND A QUARTER INCH OF ICE ACCUMULATION. ADDITIONALLY...HEAVY RAIN EXPECTED LATE THIS AFTERNOON INTO THE EVENING HOURS ACROSS CENTRAL MISSOURI...WHERE TEMPERATURES ARE CURRENTLY JUST ABOVE FREEZING...WILL LIKELY RESULT IN AN INCREASE IN FLOODING ALONG AREA RIVERS IN STREAMS...MAINLY ALONG AND SOUTH OF A LINE FROM WARRENSBURG TO FAYETTE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY AFTER THE IMPENDING WINTER STORM EXITS THE AREA DURING THE AFTERNOON HOURS WEDNESDAY...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SEAMAN
In the hours before
Local storm report, Jan 4, 4:24 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
424 PM CST TUE JAN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM FREEZING RAIN 2 NW ST JOSEPH 39.78N 94.87W
01/04/2005 0.00 INCH BUCHANAN MO TRAINED SPOTTER
SPOTTER REPORTS ICING ON CARS AND TREES. ALSO REPORTED
SLEET MIXING IN WITH THE FREEZING RAIN.
&&
HUDSONNearby
Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.